Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

Hyperasymptotics
Authors

M. Berry
C. Howls
Journal / Anthology

Proceedings of the Royal Society of London Series A
Year: 1990
Volume: 430
Page range: 653-667
Description

We develop a technique for systematically reducing the exponentially small (superasymptotic) remainder of an asymptotic expansion truncated near its least term, for solutions of ordinary differential equations of Schrödinger type where one transition point dominates. This is achieved by repeatedly applying Borel summation to a resurgence formula discovered by Dingle, relating the late to the early terms of the original expansion. The improvements form a nested sequence of asymptotic series truncated at their least terms. Each such 'hyperseries' involves the terms of the original asymptotic series for the particular function being approximated, together with terminating integrals that are universal in form, and is half the length of its predecessor. The hyperasymptotic sequence is therefore finite, and leads to an ultimate approximation whose error is less than the square of the original superasymptotic remainder. The Stokes phenomenon is automatically and exactly incorporated into the scheme. Numerical computations confirm the efficacy of the technique.
Subjects

*Mathematics > Calculus and Analysis > Differential Equations
*Mathematics > Calculus and Analysis > Series
Keywords

asymptotics